EconPapers    
Economics at your fingertips  
 

Insurance demand and country risks: A nonlinear panel data analysis

Chien-Chiang Lee (), Yi-Bin Chiu and Chi-Hung Chang

Journal of International Money and Finance, 2013, vol. 36, issue C, 68-85

Abstract: This paper investigates the impact of country risks, including political, financial, and economic risks, on the income elasticity of insurance demand. Using the panel smooth transition regression model, we find that there is a significant regime-switching effect concerning the impact of country risks on the income elasticity of insurance demand. A full-sample analysis shows that the income elasticity of insurance demand decreases when country risks diminish. In a subsample analysis based on income level, legal origin, and restriction on banks' participation in insurance activities, we find that the elasticity diminishes in general when economic risk drops. When political risk is lower, the elasticity decreases in countries with high-income, common law origin, and insurance activities permitted by banks, whereas a clear pattern cannot be identified in the case of financial risk.

Keywords: Insurance demand; Panel smooth transition regression; Political risk; Financial risk; Economic risk (search for similar items in EconPapers)
JEL-codes: C33 G22 O16 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560613000387
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:36:y:2013:i:c:p:68-85

DOI: 10.1016/j.jimonfin.2013.03.009

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:jimfin:v:36:y:2013:i:c:p:68-85